Dabigatran linked to higher bleeding risks compared with warfarin

Dabigatran linked to higher bleeding risks compared with warfarin
Dabigatran linked to higher bleeding risks compared with warfarin

HealthDay News -- Dabigatran (Pradaxa) is associated with higher risks of major bleeding and gastrointestinal bleeding compared with warfarin. However, patients taking dabigatran also have a reduced risk of intracranial bleeding compared with those taking warfarin, results of a study published in JAMA Internal Medicine indicate.

“It remains unclear whether dabigatran etexilate mesylate is associated with higher risk of bleeding than warfarin sodium in real-world clinical practice,” explained Inmaculada Hernandez, PharmD, of the University of Pittsburgh, and colleagues.

To compare the risk of bleeding associated with dabigatran and warfarin, the investigators conducted a retrospective cohort study that included patients prescribed dabigatran (n=1302) and patients prescribed warfarin (n=8102). All of the patients were followed until they stopped using the drug, switched to a different anticoagulant, died, or completed follow-up in December 2011.

The risk of major bleeding was 9% in patients taking dabigatran and nearly 6% for those taking warfarin. In black patients and those with chronic kidney disease, the risk of major bleeding was especially high. Patients taking dabigatran were also more likely to have gastrointestinal bleeding; those taking warafarin had a higher risk for intracranial bleeding.

“Dabigatran should be prescribed with caution, especially among high-risk patients,” wrote the researchers.

References

  1. Hernandez I et al. JAMA Intern Med. 2014; doi: 10.1001/jamainternmed.2014.5398
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters